Jump to content

HED920 Wishing to Taper off Abilify 5 mg


HED920

Recommended Posts

Hi,

 

I've been taking 5 mg of Abilify for a few years.  It was added on when I was taking Prozac (20 mg) for many many years.  When the Prozac didn't seem to be working for my anxiety and depression, my doctor put me on Buspar, which also did not work.  I'm currently on Effexor XR 150 mg and still the Abilify 5 mg.  I've learned that in combination with the Effexor, the Abilify does not metabolize properly, so taking 5 mg is actually like 20 mg.  No wonder I had such terrible withdrawal symptoms!  My doctor was supposed to cut my dose in half or moreso, take me off of the Abilify, but he didn't.  Now I want it out of my system, but safely.

 

About 3 weeks ago, I tried stopping the Abilify cold turkey.  What a mistake.  I ended up with terrible anxiety, mood swings, and one night of pure rage so bad that I ended up hitting my fiancee'.  This, I deeply regret.

 

I would like to taper off of the Abilify, but don't know how to safely and wonder if it should take weeks or months?  Any advice would be appreciated.

 

H

 

P.S.  I've also developed Tardive Dyskinesia in the past few months.  Possibly from the increase in Effexor XR from 75 mg to 150 mg in conjunction with the Abilify.

Link to comment
  • Moderator

Hi HED-- welcome to the group, there is a lot of good information here, it just takes a little digging to get to.  This would be a good place to start

 

Tips for tapering off Abilify (aripiprazole)

20 years on Paxil starting at 20mg and working up to 40mg. Sept 2011 started 10% every 6 weeks taper (2.5% every week for 4 weeks then hold for 2 additional weeks), currently at 7.9mg. Oct 2011 CTed 15oz vodka a night, to only drinking 2 beers most nights, totally sober Feb 2013.

Since I wrote this I have continued to decrease my dose by 10% every 6 weeks (2.5% every week for 4 weeks and then hold for an additional 2 weeks). I added in an extra 6 week hold when I hit 10mg to let things settle out even more. When I hit 3mgpw it became hard to split the drop into 4 parts so I switched to dropping 1mgpw (pill weight) every week for 3 weeks and then holding for another 3 weeks.  The 3 + 3 schedule turned out to be too harsh so I cut back to dropping 1mgpw every 4 weeks which is working better.

Final Dose 0.016mg.     Current dose 0.000mg 04-15-2017

 

"It's also important not to become angry, no matter how difficult life is, because you can loose all hope if you can't laugh at yourself and at life in general."  Stephen Hawking

Link to comment
  • Moderator Emeritus

Welcome HED920. I'm sorry your experiencing the tardiv dyskinesia. That must be scary. Hopefully that will improve as you stabilize and taper. Yes, the interaction of drugs, and maybe particularly when one increases the llama concentration of the other, can definitely influence withdrawal and its symptoms. Are you planning on tapering off of just the Abilify?

 

Tapering should be done exceedingly slowly. Here we recommend no more than 10% decreases every 4-6 weeks. Here's information on why tapering but 10% of your dosage is recommended: http://survivingantidepressants.org/index.php?/topic/1024-why-taper-by-10-of-my-dosage/

 

It would be helpful if you could provide a more detailed medication history. Also, a description of how you're currently feeling along with symptoms. This information helps to inform the responses from the moderators and others members.

 

This introduction thread will serve as your journal. You can post progress, updates, ask questions pertaining to your withdrawal. It is also where other members as well as moderators will provide support, feedback, and guidance.

 

Glad you found this site. I encourage you to look around the forums. There's a lot of very helpful information here.

1988-2012: Prozac @ 60mg (with a few failed attempts to discontinue)

Fall 2012: Returned to 40mg after horrid withdrawal symptoms 

Fall 2013: 40mg Fluoxetine, added 150mg Wellbutrin to treat fatigue 

Winter 2014: Attempting to taper (too fast)

April 2014: 9mg Fluoxetine + 37.5 Wellbutrin 

Summer 2014: 8 mg Fluoxetine + 0 Wellbutrin

Late summer/Early Fall 2014: Debilitating Withdrawal symptoms 

Oct- Dec 2014: Panicked reinstatement began ->30mg Fluoxetine 

March 2015->Jan 2021: taper to 20mg Fluoxetine 

Jan 2021 20 mg - Began tapering by 1mg every 2-3 months

December 2022: 9mg

My 2014 withdrawal experience: https://rxisk.org/antidepressant-withdrawal-a-prozac-story/

 

Link to comment
  • Administrator

Welcome, HED.

 

Is your doctor aware you developed tardive dyskinesia? If yes and he didn't do anything, you need a new doctor. That is gross incompetence.

 

As Addax mentioned, it could be the combination of drugs that have caused the symptoms, although Abilify is more frequently associated with TD.

 

Please put ALL the drugs you take in the Drug Interactions Checker http://www.drugs.com/drug_interactions.html and copy and paste the results in this topic.

 

What does your "depression" feel like? If it is emotional anesthesia or the blahs, that is a side effect of antidepressants.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy